Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 9, 2013, 2:29 PM CDT for Custer County, Garfield County, Loup County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2013, 2:29 PM CDT (19:29 UTC)
- Expired
- Apr 9, 2013, 3:15 PM CDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Custer County, NE, Garfield County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:45 PM CDT | HAIL 1 | 4 E Sargent, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 724 m²/s²
- 0-3 km storm-relative helicity
- 977 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
872
WUUS53 KLBF 091929
SVRLBF
NEC041-071-115-092015-
/O.NEW.KLBF.SV.W.0009.130409T1929Z-130409T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
229 PM CDT TUE APR 9 2013
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
SOUTHWESTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
SOUTHEASTERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 315 PM CDT
* AT 225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESCOTT...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BURWELL...SARGENT...BIG OAK CANYON...DIVIDE HILL...KENT DIVERSION
DAM STATE WILDLIFE MANAGEMENT AREA...VIRGINIA SMITH DAM...NUNDA
SHOAL CAMPGROUND...CALAMUS RESERVOIR STATE RECREATION AREA AND
HOMESTEAD KNLLS CAMPGROUND.
THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 07 AND 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4173 9910 4173 9920 4157 9920 4151 9924
4154 9950 4175 9936 4187 9932 4187 9900
TIME...MOT...LOC 1929Z 206DEG 34KT 4160 9934
HAIL...1.00IN
WIND...<50MPH
$$
STOPPKOTTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:04 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 9, 1:04 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 104 PM CDT TUE APR 9 2013 .SYNOPSIS... ISSUED AT 412 AM CDT TUE APR 9 2013 ANALYSIS OF THE 08Z MSL DATA SHOWED A WELL DEVELOPED CYCLONE OVER EASTERN NEW MEXICO. LOOKING AT THE WATER VAPOR IMAGERY...THERE WAS A WAVE ASSOCIATED WITH THAT SYSTEM. THERE WAS ANOTHER...MORE PROMINENT CIRCULATION NEAR THE UTAH-WYOMING-COLORADO TRIPLE POINT. && .UPDATE... ISSUED AT 105 PM CDT TUE APR 9 2013 UPDATE TO INCLUDE ISOLATED THUNDER ACROSS THE EASTERN PART OF THE CWA. NEAR TERM MODELS SHOW ELEVATED INSTABILITY ACROSS AREAS EAST OF HIGHWAY 83...AND LIGHTNING DATA CONFIRMS IT. SEVERAL STRIKES HAVE OCCURRED WITH A COUPLE CELLS AND EXPECT THIS ISOLATED NATURE TO CONTINUE THIS AFTERNOON. PRECIP TYPE IS THE BIG QUESTION AS A WARM LAYER ALOFT IS CAUSING SOME MELTING...BUT THE LOWER LEVEL IS VERY COLD AS TEMPS ARE AROUND 20. REPORTS HAVE BEEN SNOW OR SLEET...ALONG WITH THE THUNDER...AND SEE NO REASON FOR THIS TO CHANGE DURING THE DAYTIME HOURS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 412 AM CDT TUE APR 9 2013 THE UPPER LOW...NOW LOCATED IN THE INTERMOUNTAIN WEST IS FORECAST TO PRODUCE CYCLOGENESIS OVER COLORADO. THAT SYSTEM WILL COME ACROSS THE MOUNTAINS AND ONTO THE PLAINS TODAY AND TONIGHT. AS IT DOES...FAIRLY STRONG ISENTROPIC LIFT ALONG THE WEAKLY SLOPED SURFACE FRONT WILL BRING A REVIVAL OF WIDESPREAD SNOW IN WESTERN NEBRASKA TODAY AND TONIGHT WITH THE HEAVIEST SNOW MOST LIKELY THIS AFTERNOON AND TONIGHT. FOLDS IN THE THETA-E VERTICAL FIELD WILL ENHANCE THE UPWARD MOTION. ADDING TO THE MISERY INDEX...VERY STRONG WIND WILL CONTINUE AT LEAST INTO THE AFTERNOON RESULTING IN BLOWING AND DRIFTING. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 412 AM CDT TUE APR 9 2013 WINTER STORM WILL BE WINDING DOWN WEDNESDAY. HOWEVER...WITH THE UPPER LEVEL PATTERN VERY AMPLIFIED...THE TROUGH WILL REMAIN CENTERED OVER THE SOUTHERN ROCKY MOUNTAINS INTO THE NORTHERN PLAINS THE UPPER LOW WILL SEE A VERY SLOW PROGRESSION OUT OF THE REGION. AT 12Z WEDNESDAY...THERE IS DECENT AGREEMENT BETWEEN THE MODELS THAT THE UPPER LOW WILL BE CENTERED OVER THE NEBRASKA PANHANDLE OR FAR WESTERN NEBRASKA. IT THEN LOOKS TO SLOWLY MOVE EAST THROUGH WEDNESDAY NIGHT...WHILE STILL OVER EASTERN NEBRASKA AT 12Z THURSDAY. IT FINALLY MOVES OFF INTO THE UPPER MISSISSIPPI RIVER VALLEY REGION THURSDAY EVENING...WHICH SHOULD THEN BRING A COMPLETE END TO THE SNOW OVER THE LOCAL FORECAST AREA. BEYOND WEDNESDAY AFTERNOON ANY SNOW WILL BE LIGHT...AND SHOULD BE CONFINED TO AREAS EAST OF HIGHWAY 83...AND PARTICULARLY OVER NORTH CENTRAL NEBRASKA. THE OTHER IMPACT FROM THE SLOW MOVEMENT OF THE SYSTEM OUT OF THE REGION...IS IT WILL KEEP THE COLD AIRMASS SITUATED OVER THE AREA. THE COLD AIR WILL MODIFY SLIGHTLY AS IT SITS OVER THE REGION...HOWEVER EVEN BY 00Z FRIDAY...THE COLD POCKET WHICH WILL BE CENTERED OVER NORTHEAST NEBRASKA WILL REMAIN NEAR -10C AT 850MB. IN TERMS OF STANDARDIZED ANOMALIES...THESE VALUES ARE AROUND 3 STANDARD DEVIATIONS BELOW NORMAL...WHICH IS INDICATIVE OF NEAR RECORD LOW TEMPERATURES. MAY DEAL WITH TIMING ISSUES IN ORDER TO ACTUALLY GET ANY RECORDS. ALSO...EVEN THOUGH EXPECTING QUITE A BIT OF CLOUD COVER TO KEEP TEMPERATURES DOWN DURING THE DAYTIME HOURS...EVEN A QUICK BREAK COULD ALLOW TEMPERATURES TO JUMP UP ENOUGH TO KEEP TEMPERATURES FROM STAYING AT THOSE VERY COLD VALUES. ANOTHER CONSIDERATION WITH TEMPERATURES IS NEW SNOW ON THE GROUND IN PLACES TO KEEP TEMPERATURES LOWER AT LEAST THROUGH THURSDAY...AND PRIMARILY OVER THE NORTHWEST PARTS OF THE FORECAST AREA...WHERE THE HEAVY SNOW IS EXPECTED TO BE. EVENTUALLY INTO THE WEEKEND...SHOULD START TO SEE TEMPERATURES GETTING BACK TO NEAR NORMAL. STILL HIGHS ARE LOOKING TO VARY FROM THE 40S OVER NORTHERN NEBRASKA TO AROUND 60 IN THE FAR SOUTHERN COUNTIES THROUGH SATURDAY. LOOKING AT EARLY NEXT WEEK...THE MODELS ARE TRYING TO BRING ANOTHER SYSTEM INTO THE REGION. THIS SYSTEM IS BY FAR WEAKER THAN WHAT IS ONGOING AND COMES IN FROM THE WEST RATHER THAN THE SOUTHWEST. IT DOES BRING IN A RE-ENFORCING BIT OF COLDER AIR TO PUSH TEMPERATURES BACK TO VALUES BELOW NORMAL FOR THE BEGINNING OF THE WEEK. THIS SYSTEM WILL ALSO BRING THE NEXT CHANCE FOR PRECIPITATION TO NEBRASKA. AT THIS POINT THERE IS CONSIDERABLE DIFFERENCES IN MODEL GUIDANCE SO KEPT ANY CHANCES FOR RAIN AND/OR SNOW ON THE LOWER END UNTIL CONFIDENCE INCREASES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 105 PM CDT TUE APR 9 2013 MULTIPLE PRECIPITATION TYPES INCLUDED IN THE KLBF TAF THROUGH THE AFTERNOON. MVFR TO IFR CIGS AND VSBYS EXPECTED AS WELL THROUGH THE AFTERNOON FOR BOTH TAF SITES. FOR THE KLBF TAF...HAVE INCLUDED A TEMPO GROUP FOR SHOWERY TYPE PRECIP WHICH WILL BE OCCURRING WITH A MIXTURE OF SNOW AND SLEET BUT INCLUDED THE PRIMARY PRECIP TYPE AS SLEET. CONVECTIVE ELEMENTS SHOWING UP ON RADAR...ALONG WITH LIGHTNING STRIKES. IN ADDITION...CLOUD TOPS AOA 35K FT EAST OF KLBF COULD MAKE FOR EVEN SOME SMALL HAIL POSSIBLE THERE. MVFR TO IFR CIGS TO CONTINUE THROUGH THE PERIOD. EXPECT INCREASED COVERAGE AND INTENSITY OF SNOWFALL AFTER 00Z AND SHOULD MOST IMPACT THE KVTN TAF SITE. && .LBF WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR NEZ029-038-058-069>071. WINTER STORM WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR NEZ004>010-022>028-035>037-056-057-059-094. && UPDATE...MASEK SYNOPSIS...SPRINGER SHORT TERM...SPRINGER LONG TERM...BROOKS AVIATION...JWS
Hazardous weather outlook, Apr 9, 11:13 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1113 AM CDT TUE APR 9 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-101615- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1113 AM CDT TUE APR 9 2013 /1013 AM MDT TUE APR 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. AREAS OF LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS THE AREA THIS AFTERNOON...MIXED AT TIMES WITH SLEET. VISIBILITIES MAY BE REDUCED AT TIMES TO LESS THAN ONE MILE...MAKING TRAVEL DIFFICULT AND HAZARDOUS ACROSS THE AREA. IN ADDITION...STRONG WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS WILL CONTINUE INTO TONIGHT SO BLOWING AND DRIFTING SNOW WILL CONTINUE AS WELL...ESPECIALLY WEST OF A LINE FROM OGALLALA TO VALENTINE. SNOWFALL IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON INTO THE EVENING HOURS...MAINLY ALONG AND NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SNOW WILL COME TO AN END BY WEDNESDAY AFTERNOON ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
In the hours before
Local storm report, Apr 9, 12:05 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG 8 S HAYES CENTER 40.40N 101.02W
04/08/2013 HAYES NE PUBLIC
PASTURE FENCES AND GATES BLOWN DOWN. ESTIMATED WIND SPEED
OF 60 MPH.
1200 PM SNOW VALENTINE 42.87N 100.55W
04/09/2013 E3.0 INCH CHERRY NE PUBLIC
ESTIMATED 2 TO 3 INCHES OF SNOW ON THE GROUND.
VISIBILITIES AROUND 1/2 MILE.
&&
JGOMEZLocal storm report, Apr 9, 12:42 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1242 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 13 SW MASON CITY 41.09N 99.47W
04/08/2013 E60 MPH CUSTER NE PUBLIC
WIND GUSTS ESTIMATED AT 55 TO 60 MPH.
&&
CARMELLocal storm report, Apr 9, 12:43 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1243 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL MASON CITY 41.22N 99.30W
04/08/2013 M0.88 INCH CUSTER NE PUBLIC
PENNY TO NICKEL SIZED HAIL COMPLETELY COVERED GROUND.
&&
CARMELLocal storm report, Apr 9, 1:07 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
107 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM SNOW VALENTINE 42.87N 100.55W
04/09/2013 E3.0 INCH CHERRY NE CO-OP OBSERVER
3 INCHES OF SNOW ON THE GROUND.
&&
JGOMEZSpecial weather statement, Apr 9, 2:13 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 213 PM CDT TUE APR 9 2013 NEZ038-092000- CUSTER NE- 213 PM CDT TUE APR 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL 300 PM CDT... AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BERWYN...OR 7 MILES EAST OF BROKEN BOW... MOVING NORTH AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...DESPITE THE COLD AIR THAT IS IN PLACE. THE STORM WILL MOSTLY CONTAIN BRIEF HEAVY SLEET AND SNOW...BUT SOME HAIL IS POSSIBLE AS WELL AS LIGHTNING AND THUNDER. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WEISSERT... ROUND VALLEY... WESCOTT... WALWORTH... BIG OAK CANYON... SARGENT... DIVIDE HILL... THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 282 AND 285. THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 95 AND 22. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. STOPPKOTTE
Local storm report, Apr 9, 2:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
226 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 1 S WEISSERT 41.45N 99.45W
04/09/2013 E1.00 INCH CUSTER NE PUBLIC
&&
MARTINThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 10:48 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 57 min |
| Apr 8, 10:55 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 50 min |
| Apr 8, 11:40 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 50 min |
| Apr 9, 12:48 AM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.